Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 290, NWS St. Louis, MO

June 13, 2008Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 13, 2008, 5:17 PM CDT for Madison County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 5:17 PM CDT (22:17 UTC)
Expired
Jun 13, 2008, 6:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Madison County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 132217
SVRLSX
MOC123-132300-
/O.NEW.KLSX.SV.W.0290.080613T2217Z-080613T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF
  60 TO 80 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF 
  SACO...OR 10 MILES SOUTH OF IRONTON...AND MOVING EAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...
  JUNCTION CITY...
  MARQUAND...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3731 9052 3757 9055 3760 9055 3760 9054
      3764 9054 3765 9021 3764 9016 3731 9015
TIME...MOT...LOC 2217Z 254DEG 29KT 3747 9054

$$

JPK
2 follow-up statements
000 
WWUS53 KLSX 132237
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT FRI JUN 13 2008

MOC123-132300-
/O.CON.KLSX.SV.W.0290.000000T0000Z-080613T2300Z/
MADISON MO-
535 PM CDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN MADISON COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OF 60 TO 80 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF 
CATHERINE PLACE...OR ABOUT 7 MILES SOUTHWEST OF 
FREDERICKTOWN...MOVING EAST AT 33 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CATHERINE PLACE...FREDERICKTOWN...JUNCTION CITY...MINE LA MOTTE AND
MARQUAND.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. TREES WERE 
REPORTED DOWN ALONG HIGHWAY 49 IN IRON COUNTY. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3731 9031 3750 9041 3756 9038 3764 9039
      3765 9026 3765 9019 3764 9016 3731 9015
      3731 9016
TIME...MOT...LOC 2235Z 254DEG 29KT 3751 9036

$$

JPK
000 
WWUS53 KLSX 132302
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT FRI JUN 13 2008

MOC123-132311-
/O.EXP.KLSX.SV.W.0290.000000T0000Z-080613T2300Z/
MADISON MO-
601 PM CDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY HAS 
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF THE COUNTY. 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACTROSS THE AREA 
UNTIL 7:00 PM. HOWEVER SEVERE WEATHER IS NOT EXPECTED. 

LAT...LON 3731 9031 3750 9041 3756 9038 3764 9039
      3765 9026 3765 9019 3764 9016 3731 9015
      3731 9016
TIME...MOT...LOC 2237Z 254DEG 29KT 3751 9034

$$

JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:09 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 4:09 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT FRI JUN 13 2008

.DISCUSSION...
/353 PM CDT FRI JUN 13 2008/
HAVE GONE AHEAD AND CANCELLED THE FLASH FLOOD WATCH EARLY FOR THE
ENTIRE AREA.  AREA OF SHRA AND TSRA OVER SRN MO WILL CONTINUE TO
MOVE EWD AND AFFECT THE FAR SRN PART OF THE CWA LATE THIS AFTERNOON
AND EARLY THIS EVENING.  HAVE ADDED MENTION OF LOCALLY HEAVY
RAINFALL IN REYNOLDS...IRON AND MADISON COUNTIES FOR EARLY THIS
EVENING TO ACCOUNT FOR THIS.  HOWEVER...THESE COUNTIES FLASH FLOOD
GUIDANCE IS PRETTY HIGH AND HEAVY RAINFALL IS EXPECTED TO STAY SOUTH
OF GOING WATCH...SO SEE NO NEED TO CONTINUE IT UNTIL 7 PM.
PRECIPITATION MAY LINGER OVER SOUTHERN AND EASTERN CWA THROUGH THE
EVENING...BUT SHOULD DIMINISH AS SHORTWAVE TROUGH PASSES EAST OF THE
AREA.

WILL CONTINUE TO MONITOR POTENTIAL FOR ISOLD SEVERE TSRA THROUGH
EARLY THIS EVENING OVER SERN MO...AND ALSO OVER THE FAR NRN PART OF
THE CWA.  MLCAPES ARE 500-1000 J/KG OVER NRN MO ON LATEST SPC
MESOANALYSIS WHICH IS ACTUALLY LESS THAN A FEW HOURS AGO.  CANNOT
RULE OUT THAT NRN PART OF THE CWA WILL SEE SOME ISOLD TSRA LATE THIS
AFTERNOON.  STRONG/POSSIBLY SVR TSRA IS POSSIBLE IN THIS AREA GIVEN
DEEP LAYER SHEAR OF 60KTS...HOWEVER THINK CHANCE OF TSRA WILL
DIMINISH QUICK THE NEXT 2 OR 3 HOURS WITH LOSS OF HEATING AND
PASSAGE OF MAIN SHORTWAVE.

ADDED AREA OF FOG ACROSS MOST OF THE CWA AFTER MIDNIGHT AS SKIES
SHOULD CLEAR AND WINDS TURN LIGHT AS WINDS TURNS LIGHT.  MODELS DO
NOT BRING IN DRIER AIR TONIGHT FROM THE NORTHWEST AND THERE IS ADDED
MOISTURE FROM RAIN THE PAST 24 HOURS.  WILL CONTINUE TO MONITOR AS
DENSE FOG IS A POSSIBLITY.

AFTER A DRY SATURDAY AND SATURDAY NIGHT...MOVED UP CHANCES OF RAIN
INTO SUNDAY AFTERNOON AS BOTH THE NAM/GFS ARE BRINGING A DECENT
SHORTWAVE ACROSS THE REGION WITH AN ACCOMPANYING COLD FRONT.
PROGGED MLCAPES OF 3000+ J/KG AND DEEP LAYER SHEAR OF 35-50KTS
SUGGEST THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

MEDIUM RANGE MODELS ARE STILL IN GENERAL AGREEMENT THE EXTENDED PART
OF THE FORECAST (MONDAY NIGHT TO NEXT FRIDAY) WITH MORE AMPLIFIED
PATTERN.  MODELS ARE SHOWING LARGE 500MB CLOSED LOW SITTING OVER THE
NERN CONUS/SERN CANADA WEDNESDAY THROUGH FRIDAY WITH A NNE-SSW
ORIENTED RIDGE AXIS WHICH MEANS SUSTAINED NWLY FLOW OVER MO/IL.
USED A BLEND OF THE ECWMF AND GFS MEAN WHICH SHOWS SURFACE HIGH
BUILDING IN UNDER THE DRY NORTHWESTERLY FLOW SO HAVE GONE DAY.
850MB TEMPERATURES WILL BE IN THE 8-12C RANGE TUESDAY THRU THURSDAY
AND THE 14-18C RANGE ON FRIDAY.

BRITT

&&

.AVIATION...
/132 PM CDT FRI JUN 13 2008/
FOR THE 18Z TAFS...THE LATEST SURFACE ANALYSIS SHOWS A WEAK COLD
FRONT EXTENDING FROM EASTERN WISCONSIN THROUGH NORTHWEST MISSOURI
AND SOUTHWEST INTO CENTRAL KANSAS. ISOLATED CONVECTION IS EXPECTED
TO DEVELOP ALONG THE COLD FRONT MAINLY OVER PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. AREA OF STRATIFORM RAIN WILL
CONTINUE TO MOVE EAST NORTHEAST INTO STL...SUS TAF SITES. SURFACE
WINDS WILL REMAIN LIGHT SOUTH AND SOUTHWEST PRIOR TO COLD FRONTAL
PASSAGE. PATCHY LOW CIGS ARE STILL POSSIBLE OVER STL..SUS AREA
THROUGH 2100 UTC. WILL STILL CONTINUE TO MONITOR LOW CIGS TREND
DURING THE NEXT 2 TO 3 HOURS. STRONGER THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE SOUTHERN PART OF THE STATE THIS
AFTERNOON AND WILL NOT AFFECT STL..SUS. COLD FRONT IS EXPECTED TO
MOVE ACROSS STL..SUS AREA AFTER 22 UTC. PATCHY FOG IS POSSIBLE FOR
ALL TAF SITES AFTER 0800 UTC.

RP

&&

.HYDROLOGY...
LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE RECORD OR
NEAR RECORD CRESTS AT SITES ALONG THE MISSISSIPPI RIVER ABOVE THE
CONFLUENCE WITH THE ILLINOIS RIVER...WITH POINTS TO THE SOUTH
GOING INTO MAJOR OR NEAR MAJOR FLOOD.  INCREASE IN CRESTS WITH NEW
FORECAST ARE BASED ON HEAVY RAINFALL THAT OCCURRED UPSTREAM YESTERDAY
AND LAST NIGHT. THE MISSOURI RIVER HAS CRESTED WITH THE FIRST
FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY UNTIL A SECOND CREST
CAUSED BY PAST 2 DAY RAINFALL TOTALS MOVES DOWN THE RIVER EARLY
NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL GO INTO MAJOR FLOOD
CAUSED PRIMARILY FROM BACKWATER FROM THE MISSISSIPPI RIVER.

BRITT/MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 3:36 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT FRI JUN 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
336 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING
OVER PARTS OF SOUTHEAST MISSOURI. A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
DOWNPOURS.

AREAS OF FOG IS EXPECTED TO DEVELOP ACROSS THE REGION LATE
TONIGHT. SOME LOCATIONS MAY SEE VISIBILITIES FALL BELOW ONE MILE.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AREAS OF FOG WILL DISSIPATE BY MID MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA
SUNDAY AND SUNDAY NIGHT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE
INTO MONDAY.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY THIS EVENING OVER PARTS OF
SOUTHEAST MISSOURI.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Jun 13, 12:09 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             CENTRALIA               38.52N  89.13W
06/13/2008  E0.70 INCH       MARION             IL   TRAINED SPOTTER

&&

EVENT NUMBER 00460

FGLASS
Local storm report, Jun 13, 12:24 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             TILDEN                  38.21N  89.68W
06/13/2008  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

EVENT NUMBER 00461

FGLASS
Special weather statement, Jun 13, 4:58 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT FRI JUN 13 2008

MOZ074-084-085-099-132300-
REYNOLDS MO-MADISON MO-IRON MO-ST. FRANCOIS MO-
458 PM CDT FRI JUN 13 2008

...STRONG THUNDERSTORM MOVING ACROSS THE EASTERN OZARKS...

AT 458 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF GLOVER...MOVING EAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN AS IT AFFECTS
GLOVER...ROSELLE...FREDERICKTOWN...JUNCTION CITY...CATHERINE PLACE
AND MINE LA MOTTE BETWEEN 500 PM AND 600 PM.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:53 AM CDTFlash Flood WarningLSXMarion, Monroe, Shelby6 hr
Jun 13, 1:18 AM CDTFlash Flood WarningLSXAudrain, Boone6 hr
Jun 13, 4:00 AM CDTFlash Flood WarningLSXMoniteau6 hr
Jun 13, 5:58 AM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Osage5 hr
Jun 13, 7:01 AM CDTFlash Flood WarningLSXMonroe4 hr
Jun 13, 10:59 AM CDTAreal Flood WarningLSXMonroe5 hr
Jun 13, 11:09 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.